ADVERTISEMENT

Toxicology Cases That I've Known and Loved – Part 1 (Proceedings)

source-image
Nov 01, 2010

The following cases will be discussed:

Case One

A 2-year-old male cat was being treated for urinary obstruction at a veterinary hospital. Immediately after his intravenous catheter was flushed with a pre-filled syringe of what was believed to be heparinized saline, the cat urinated, tremored, torsed and collapsed. Hospital staff could not resuscitate the cat. Approximately 30 minutes later, the catheter of a dog being treated for vomiting was flushed using another pre-filled syringe of heparinzed saline. Immediately after catheter flushing, the dog became unresponsive and collapsed. He was bradycardic, apneic and had muddy mucous membranes. He was intubated and placed on oxygen. Atropine was administered for the bradycardia and intravenous lactated Ringer's given. The dog gradually improved over the next 2-1/2 hours and made a complete recovery.
Problem: sudden collapse, respiratory failure

Case Two

A 1-1/2 year-old healthy, male miniature Pinscher was given routine vaccinations by his regular veterinarian. Compounded chew tabs, containing ivermectin and pyrantel pamoate at concentrations identical to a commercial product, were dispensed for home administration. The pet owner gave the dog one chew that day. Approximately 4 hours later the owner reported that the dog was ataxic. That night, the owner found the dog dead. The dog was submitted for necropsy. Lesions were minimal and not diagnostic. The veterinarian who dispensed the chew tabs was notified later by another client whose two Chihuahuas also exhibited CNS signs after they were given the same product.
Problems: ataxia, sudden death

Case Three

A 4-1/2 month old female Norwich terrier was presented to a local veterinarian following acute collapse with vocalization. The dog was described as being semi-comatose and having no postural or deep pain reflexes. Additionally, the dog had miotic pupils, excessive salivation, emesis and bradycardia. Abdominal radiographs detected megaesophagus and a gas-filled stomach with no food. The owner reported that she was on multiple prescription drugs for a spinal cord injury but did not believe that the dog had access to them. Gastric lavage did retrieve material consistent with tablet/pill ingestion. Activated charcoal was given due to the possibility of toxicant exposure. At one point, the dog experienced respiratory arrest and was placed on a ventilator. The dog was referred to the ES. At presentation, the puupy was depressed and showed some neurologic deficits but was in stable condition. Symptomatic and supportive treatment was undertaken.
Prblems: acute collapse, coma, respiratory failure

Case Four

A five-year-old, 17.3 kg, neutered, male Cocker Spaniel was referred to the ES in acute renal failure one week following the ingestion of a number of Chinese herbal "balls" prescribed to the owner of the dog for "arthritis". It was estimated that the dog ingested between 20 and 30 of the balls, although the exact number was unknown. The weight of individual balls varied but approximated 6 grams each. The dog was initially presented to a local veterinary clinic five days after the ingestion because of anorexia, emesis and diarrhea and referred to Penn two days later. Abnormal serum chemistry results included elevated creatinine (14.1 mg/dl), urea nitrogen (220 mg/dl), phosphorus (16.7 mg/dl) and potassium (8.1 mmol/L). Initial treatment included administration of a balanced electrolyte solution, furosemide, sucralfate, cimetidine, doxycycline and enrofloxicin. A diagnosis of acute renal failure was made based upon urinalysis, serum chemistry and kidney ultrasonographic results.
Problem: acute renal failure